Excessive Heat, Knox
- When
- August 12, 12:00 PM CST to August 16, 7:00 PM CST
- Where
- Knox forecast zone
- Reported by
- ASOS
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
The first and only Heat Wave of the summer started on August 12 and lasted through August 16. Temperatures were consistently in the upper 90's to around 100 with the Heat index from 105 to around 110 degrees.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first and only Heat Wave of the summer started on August 12 and lasted through August 16. Temperatures were consistently in the upper 90's to around 100 with the Heat index from 105 to around 110 degrees. Many schools across the region went to an early dismissal schedule in order to combat the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 11:18 AM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 PM CDT SUN AUG 12 2007
.DISCUSSION...
THE 00Z SHORT-TERM MODELS (TIL WEDNESDAY)...SHOW VERY LITTLE
CHANGE IN THE H500 MASS FIELDS...WITH LARGE HI CENTER WOBBLING
BETWEEN CNTRL OK AND THE KS/CO BORDER THRU MID-WEEK. THE BI-STATE
REGION WILL BE ON THE ERN EDGE OF THIS DOME OF HEAT AND...THANKS
TO NWLY TO NLY MID LEVEL FLOW...WILL FROM TIME TO TIME GET SFC
BACKDOOR CDFNTS TO MOVE IN ABOUT EVERY COUPLE OF DAYS. THE IMPACT
OF THE CDFNTS WILL BE FAIRLY MINIMAL ON TEMPS...SHAVING OFF A FEW
DEGREES...BUT DEPENDING ON HOW FAR SW THEY CAN PENETRATE...THEY
MAY BE ABLE TO OFFER RELIEF WITH LOWER DEWPOINTS IN AREAS WELL
BEHIND THE FRONT...BUT AT THE EXPENSE OF POOLING DEWPOINTS AND
UPPING HUMIDITY IN AREAS WHERE THE FRONT STALLS.
FOR TODAY...H850 TEMPS ARE FORECAST TO BE ABOUT 1C HIGHER THAN
PERSISTENCE...AND THIS WILL LARGELY TRANSLATE TO MAX SFC TEMPS
ABOUT 2F HIGHER THAN PERSISTENCE...ESPECIALLY IN THE NRN AND ERN
FA WHERE THE INFLUENCE OF OTHER FACTORS WILL BE MINIMAL. THESE
OTHER FACTORS ARE THE ABILITY TO MIX OUT TO LOWER DEWPOINTS WHICH
IS FURTHER ACCENTUATED BY THE ONGOING MINOR DROUGHT OVER MUCH OF
THE SRN/CNTRL FA. DRIER AIR RESULTS IN LARGER DIURNAL SWINGS...AND
THIS WAS DEMONSTRATED WELL WITH KCOU AND KJEF YESTERDAY REACHING
103 AND 102 RESPECTIVELY. WILL STICK CLOSE TO PERSISTENCE IN CNTRL
MO THIS PERIOD...BUT WILL ALSO DRAG THIS HEAT INTO THE STL METRO
AREA AND TO A LESSER EXTENT INTO THE ERN OZARKS OF SERN MO. LOOK
FOR NEAR RECORD HIGHS IN KSTL AND KCOU. DEWPOINT MIXING EXPECTED
AGAIN TODAY...BUT NOT QUITE AS GREAT AS YESTERDAY...BUT
CONTRIBUTION TO HEAT INDEX WILL BE MINIMAL...WITH RESULTANT HEAT
INDICES AT OR SLIGHTLY ABOVE AMBIENT TEMPS...NEAR 105F. AS CDFNT
PUSHES INTO THE NRN FA LATE THIS AFTERNOON...EROSION OF MID LEVEL
CAP SEEMS LIKELY TO THE POINT WHERE LOCALLY GENERATED LIFT SHOULD
BE ABLE TO GET A FEW TSRA CELLS GOING. INSTABILITY IS RATHER LARGE
WITH MLCAPES OF 2500 J/KG...AND WITH MARGINAL 0-6KM BULK SHEAR OF
10 M/S...SOME ISOLATED SEVERE IS POSSIBLE WITH DAMAGING WINDS
BEING THE PRIMARY THREAT...WITH THE ABILITY OF THE LOCAL LIFT TO
PERSIST FOR A WHILE CRITICAL. ISOLD STORMS EXPECTED TO PERSIST
INTO THE EVENING HOURS BEFORE MOST...IF NOT ALL...ACTIVITY
DISSIPATING.
FOR MONDAY...BACKDOOR FRONT IS EXPECTED TO MAKE IT AT LEAST TO THE
MS RIVER IF NOT INTO THE SWRN FA...FROM CNTRL TO SERN MO. BEST
CHANCE FOR TSRA WILL BE IN THE NWRN FA...BUT CANNOT FULLY RULE OUT
DEVELOPMENT FURTHER S ALONG THE OLD FRONT...WHERE CIN WILL BE
ALMOST NIL AND INTANGIBLE FACTORS IN THE ERN OZARKS CONTRIBUTING.
FRONT IS EXPECTED TO FORCE MAX TEMPS DOWN A FEW DEGS MOST
LOCATIONS BUT HUMIDITY MAY ACTUALLY BE WORSE EXCEPT IN SWRN IL
WHICH SHOULD BE FAR ENOUGH BEHIND THE FRONT. WITH THE TRADE-OFF IN
TEMPS AND HUMIDITY LEVELS...HEAT INDICES WILL ONCE AGAIN PUSH THE
105F THRESHOLD IN THE AFTERNOON. FAVORED MAV MOS NEAR THE FRONT...
AND BLENDED WITH THE MET MOS IN SWRN IL FURTHER BEGIND THE FRONT.
FOR TUESDAY...MODERATE WSWLY SFC WINDS...H850 TEMPS PUSHING
25-26C...AND MOST IMPORTANTLY...THE DISSIPATION OF THE OLD FRONTAL
BOUNDARY AND EJECTION OF THE BACKDOOR AIRMASS...WILL PUSH TEMPS TO
LEVELS AOA WHAT WE ARE EXPECTING TODAY. RECORDS AT KSTL AND KCOU
WILL BE THREATENED. ANOTHER BACKDOOR CDFNT EXPECTED VERY LATE INTO
THE NERN FA...BUT FIGURE NO IMPACT ON TEMPS...AND UNUSUALLY STRONG
H700 CAPOF 13-14C SHOULD PREVENT IT FROM FIRING ANY TSRA...UNTIL...
PERHAPS TUESDAY NIGHT NEAR SUNSET.
NO ABATEMENT OF THE HEAT EXPECTED HEADING INTO LATE THIS WEEK.
INSTEAD...IT APPEARS A SERIES OF FRONTS WILL MAKE MINOR INTRUSIONS
INTO THE NRN FA...STALL...THEN LIFT NWD. H850 TEMPS CONTINUE AOA
20C THRU THE SEVEN DAY PERIOD.
TES
&&
.AVIATION...
FOR THE 18Z TAFS...
WEAK COLD FRONT MOVING THROUGH CWA AS OF 18Z. SOME POOLING OF LOW
LEVEL MOISTURE BEHIND THE FRONT SHOULD RESULT IN SUFFICIENT
INSTABILITY FOR THE POSSIBILITY OF ISOLD THUNDERSTORMS ACROSS NE MO
AND WEST CENTRAL IL LATER THIS AFTERNOON AND THIS EVENING.
ANTICIPATED LOW COVERAGE AND LOW PROBABILITIES...SO WILL NOT INCLUDE
ANY MENTION IN THE KUIN TAF ATTM. MOISTURE IS LIMITED FURTHER SOUTH
AND NOT ANTICIPATING MUCH MORE THAT A FEW PUFFS OF AFTERNOON CU AND
PERIODIC SCT HIGH CLOUDS.
BYRD
&&
.FIRE WEATHER...
AN ELEVATED FIRE DANGER IS EXPECTED AGAIN TODAY FROM COMBO OF LOW
10HR FUEL MOISTURE IN THE 5-6PCT RANGE...TEMPS OVER 100F MOST
LOCATIONS...AND MIN RELATIVE HUMIDITIES AROUND 25PCT.
&&
.CLIMATE...
RECORD HIGHS FOR THE NEXT SEVERAL DAYS.
ST LOUIS (KSTL) COLUMBIA (KCOU) QUINCY (KUIN)
TODAY 106/1881 105/1999 105/1036
MONDAY 103/1936 104/1936 105/1936
TUESDAY 102/1936 105/1936 104/1936
WEDNESDAY 104/1936 108/1936 102/1936
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
WEDNESDAY FOR AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-
GASCONADE-IRON-JEFFERSON-KNOX-LEWIS-LINCOLN-MADISON-MARION-
MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-
ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
GENEVIEVE-WARREN-WASHINGTON.
IL...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
WEDNESDAY FOR ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON
IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST.
CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 505 AM CDT SUN AUG 12 2007 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 505 AM CDT SUN AUG 12 2007 ...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT DANGEROUSLY HOT WEATHER WILL RETURN THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...RESULTING IN HEAT INDEX LEVELS PEAKING AROUND 105 DEGREES. LITTLE RELIEF FROM THE HEAT IS EXPECTED AT NIGHT. AN EXCESSIVE HEAT WARNING IS IN EFFECT. FOR FURTHER INFORMATION... PLEASE REFER TO THE WARNING PRODUCT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND FOR TONIGHT OVER AREAS NORTH OF INTERSTATE 70. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...ANY STORMS THAT DO FORM MAY BRIEFLY EXCEED SEVERE LIMITS...WITH DAMAGING WIND GUSTS BEING THE PRIMARY SEVERE THREAT. HOT AFTERNOON TEMPERATURES AROUND 100 DEGREES COMBINED WITH VERY DRY VEGETATION...WILL LEAD TO AN INCREASED FIRE DANGER ON SUNDAY...PARTICULARLY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE THROUGH AT LEAST EARLY WEDNESDAY EVENING...RESULTING IN HEAT INDEX LEVELS PEAKING BETWEEN 105 AND 110 DEGREES EACH AFTERNOON. LITTLE RELIEF FROM THE HEAT IS EXPECTED AT NIGHT. AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL EARLY WEDNESDAY EVENING. FOR FURTHER INFORMATION...PLEASE REFER TO THE WARNING PRODUCT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA ON MONDAY...AS A FRONT STALLS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE CHANCE FOR THUNDERSTORMS WILL RETURN AGAIN ON WEDNESDAY NIGHT FOR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS ANOTHER COLD FRONT MAKES ITS WAY INTO THE AREA. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...DUE TO THE POSSIBILITY OF ISOLATED SEVERE WEATHER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
The national radar mosaic for the moment the first event began.
7 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56756, 56757, 56758, 56759, 56760, 56761, 56763.